Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Midland/Odessa, TX

March 28, 2017Glasscock County, Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2017, 3:56 PM CDT for Glasscock County, Reagan County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 3:56 PM CDT (20:56 UTC)
Expired
Mar 28, 2017, 4:30 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Glasscock County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:10 PM CDTHAIL 19 Ssw St. Lawrence, TX
Mar 28, 4:18 PM CDTHAIL 15 Sw St. Lawrence, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS54 KMAF 282056
SVRMAF
TXC173-383-282130-
/O.NEW.KMAF.SV.W.0025.170328T2056Z-170328T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
356 PM CDT TUE MAR 28 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southern Glasscock County in western Texas...
  Northern Reagan County in western Texas...

* Until 430 PM CDT

* At 355 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Midkiff, or 24 miles southwest of Garden City, moving northeast
  at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Garden City, Bigby Corner, Saint Lawrence and North Reagan Fire
  Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3143 10177 3173 10177 3199 10154 3180 10126
      3162 10127
TIME...MOT...LOC 2055Z 236DEG 36KT 3155 10168 

HAIL...1.50IN
WIND...60MPH
 
$$

49
1 follow-up statement
141 
WWUS54 KMAF 282119
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT TUE MAR 28 2017

TXC173-383-282130-
/O.CON.KMAF.SV.W.0025.000000T0000Z-170328T2130Z/
Glasscock TX-Reagan TX-
419 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN GLASSCOCK AND NORTHERN REAGAN COUNTIES...

At 419 PM CDT, a severe thunderstorm was located near Saint Lawrence,
or 12 miles south of Garden City, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Garden City, Bigby Corner, Saint Lawrence and North Reagan Fire
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3143 10177 3173 10177 3199 10154 3180 10126
      3162 10127
TIME...MOT...LOC 2119Z 232DEG 33KT 3169 10148 

HAIL...1.50IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:03 PM CDT, 53 minutes earlier.

Area forecast discussion, Mar 28, 3:03 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
303 PM CDT Tue Mar 28 2017

.DISCUSSION...
Active weather pattern is expected through this evening as a
strong upper level storm system tracks through New Mexico. Strong
lift and instability ahead of the upper low and dryline/cold front
will produce thunderstorms across portions of southeast New Mexico
near the upper low, and especially across the central and eastern
portions of the Permian Basin and Lower Trans Pecos ahead of the
dryline/cold front. Some of the storms will be severe the remainder
of this afternoon and this evening in the eastern Permian Basin
ahead of the dryline and cold front as strong instability and lift
interact with a strongly sheared atmosphere. In addition, winds
will increase significantly across the mountains and the plains
immediate adjacent to the mountains behind a dryline surge. Will
continue the High Wind Warning through 8 pm MDT for the Guadalupe
Mountains and the Wind Advisory for the southeast New Mexico
Plains, Upper Trans Pecos, Van Horn Highway 54 Corridor, Davis
Mountains and Marfa Plateau.

Conditions should improve significantly after midnight as the dry
line/cold front moves into central texas and winds diminish with
nocturnal cooling.

The upper low is forecast to track slowly across the Texas and
Oklahoma Panhandles on Wednesday. Much cooler and below normal
temperatures are expected across southeast New Mexico and much
of west Texas behind the cold front. There will also be a chance
of wraparound cyclonic showers across southeast New Mexico and the
northern and central Permian Basin associated with the upper low.
It will be windy again across the region and Wind Advisories will
probably be needed across portions of the forecast area.

Beyond Wednesday above normal temperatures are expected to resume
again. Another Pacific storm system will approach the region
Friday and will only slowly move through the forecast area
Saturday and Sunday. There are model differences in the track and
intensity of this upper low. However it appears that the bulk of
the precipitation with this system will track east of the forecast
area. At this time it appears that winds will be the main concerns
with this system with breezy to windy conditions developing.

Another system is forecast to track across the central or southern
Plains early to the middle of next week. This system also looks
like it will be mainly a wind producer as well.

&&

.FIRE WEATHER...
Will continue the Red Flag Warning through mid evening along and
west of a Seminole to Fort Stockton line. As an upper level storm
system approaches New Mexico late today the associated surface dryline
is sharpening. 20 foot winds of 20 mph or greater are beginning to
materialize in the warning area as the gradient increases. Min rh/s
are a bit more problematic as some areas are currently struggling
to reach 15 percent or less. Will error on the side of caution
and continue the Red Flag Warning due to high temperatures 5-10
degrees above normal and fuels dry enough for high to very high
fire danger. In addition virga showers and dry lightning can not
be ruled out in the Warning area behind the dryline through early
this evening near the upper low.

Mainly poor to fair recovery is expected tonight. Cooler and more
moist conditions are expected tomorrow behind the cold front
across much of the region despite windy conditions expected. The
exceptions could be portions of the Lower Trans Pecos, Big Bend,
Presidio Valley. Later shifts will need to monitor these areas
for a possible Red Flag Warning or Fire Danger Statement.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  69  46  77 /  40  20  10   0
Carlsbad                       48  61  42  80 /  10  30  10   0
Dryden                         54  82  51  83 /  20   0   0   0
Fort Stockton                  52  68  46  81 /  10   0   0   0
Guadalupe Pass                 43  55  43  72 /   0  20   0   0
Hobbs                          45  53  40  75 /  10  30  10   0
Marfa                          42  67  37  76 /   0   0   0   0
Midland Intl Airport           50  65  47  77 /  20  10  10   0
Odessa                         50  61  45  78 /  20  10  10   0
Wink                           50  64  44  80 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 8 PM MDT this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Pecos-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains.

     Wind Advisory until 9 PM CDT /8 PM MDT/ this evening for
     Davis/Apache Mountains Area-Marfa Plateau-Van Horn and
     Highway 54 Corridor.

&&

44/12
Hazardous weather outlook, Mar 28, 2:00 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Tue Mar 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are likely over the upper Colorado River
Valley, eastern Permian Basin, Stockton Plateau, and lower Trans
Pecos through late this evening.  Large hail, damaging winds, and
frequent lightning are the main threats from any storms that do
develop.  A Severe Thunderstorm Watch is in effect.

Warm, dry, and windy conditions will result in critical fire weather
conditions along and west of a Seminole to Fort Stockton line,
excluding the Guadalupe, Davis, and Apache Mountains through early
evening.  A Red Flag Warning is in effect.

Strong west winds will continue through the Guadalupe Mountains
through early evening.  A High Wind Warning is in effect.  Windy
conditions are also occurring across the Southeast New Mexico Plains,
Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and
Apache Mountains through early evening. A Wind Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few hours of critical fire weather conditions will be possible
along the Rio Grande Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 28, 2:15 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
215 PM CDT TUE MAR 28 2017

TXZ047-048-052-053-063-282000-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
215 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
NORTHWESTERN MITCHELL...SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND
EASTERN HOWARD COUNTIES UNTIL 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Haven, or near Big Spring, moving northeast at 25 mph. Other
strong storms are across Howard, Borden and Scurry counties.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Lees, South Haven, J B
Thomas Reservoir, Knapp, Elbow, Vincent, Randalls Corner, Big Spring
Country Club and Midway.

THIS INCLUDES Interstate 20 between mile markers 178 and 198.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3209 10124 3209 10126 3202 10126 3186 10132
      3189 10164 3281 10126 3276 10101
TIME...MOT...LOC 1914Z 221DEG 20KT 3215 10147

49
Local storm report, Mar 28, 3:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             5 W MCCAMEY             31.13N 102.30W
03/28/2017  E1.25 INCH       CRANE              TX   EMERGENCY MNGR

&&

JULIE.PHILLIPSON
Local storm report, Mar 28, 3:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             12 N RANKIN             31.40N 101.94W
03/28/2017  E1.75 INCH       UPTON              TX   TRAINED SPOTTER

&&

RHLUCHAN
Local storm report, Mar 28, 3:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             IRA                     32.58N 101.00W
03/28/2017  E1.25 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

JULIE.PHILLIPSON
Local storm report, Mar 28, 3:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SE SNYDER             32.69N 100.89W
03/28/2017  E1.75 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

JULIE.PHILLIPSON
Local storm report, Mar 28, 3:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             4 N DUNN                32.63N 100.89W
03/28/2017  E1.00 INCH       SCURRY             TX   TRAINED SPOTTER

&&

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:37 AM CDTRed Flag WarningMAFAndrews, Gaines, Loving, Pecos, Ward, Winkler17 hr
Mar 28, 3:41 AM CDTHigh Wind WarningMAFLoving, Pecos, Ward, Winkler18 hr
Mar 28, 3:41 AM CDTWind AdvisoryMAF15 hr
Mar 28, 1:25 PM CDTSpecial Weather StatementMAFGlasscock35 min
Mar 28, 1:45 PM CDTSpecial Weather StatementMAFScurry45 min
Mar 28, 2:01 PM CDTSpecial Weather StatementMAFUpton44 min
Mar 28, 2:07 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
Mar 28, 2:15 PM CDTSpecial Weather StatementMAFHoward45 min
Mar 28, 2:24 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry66 min
Mar 28, 2:31 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell59 min
Mar 28, 2:59 PM CDTSevere Thunderstorm WarningMAFReagan, Upton61 min
Mar 28, 3:27 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Mar 28, 3:53 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry112 min
Mar 28, 3:55 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Mar 28, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock25 min
Mar 28, 5:08 PM CDTSpecial Weather StatementMAFAndrews, Ector, Ward, Winkler52 min
Mar 28, 5:13 PM CDTSpecial Weather StatementMAFJeff Davis, Reeves47 min
Mar 28, 5:46 PM CDTSpecial Weather StatementMAFGlasscock59 min
Mar 28, 5:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan62 min
Mar 28, 6:00 PM CDTSpecial Weather StatementMAFAndrews, Ector, Gaines, Martin, Winkler45 min
Mar 28, 6:03 PM CDTSpecial Weather StatementMAFLoving, Reeves, Ward, Winkler42 min
Mar 28, 6:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland45 min
Mar 28, 6:42 PM CDTSevere Thunderstorm WarningMAFEctor, Glasscock, Martin, Midland, Upton33 min
Mar 28, 6:52 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.